You are here:

Abortion/4 weeks after abortion 1st month birth control


I had an aspiration procedure performed 3/14 at roughly 9 weeks. I started orth bc on 3/22 a week and one day later. I took my pills roughly around the same time everyday. On 4/3 1 week and 4 days on the pills I had unprotected sex and my partner finished inside of me. The following day I had fullness in my lower abdominal and discharge started the was a medium brown color and mucus like. I also started experiencing nausea (like knots in my stomach), an increased appetite, more frequent bowel movements, and gas (frequent burping). The discharge changed color to lighter brown but was present pretty much every Time i used the bathroom and wiped. On 4/9 I took a first response pregnancy test which came back positive (one solid line and a fainter second line) and on 4/13 I took another test with the same results. I am now on day two of the placebo pills and have experienced mild cramping and mucus like discharge but no bleeding. All these symptoms have been going on for a total of 10 days now. My question is could I still be getting positive pregnancy tests because of my previous pregnancy? Is it too early to tell if I am pregnant now (since my "pregnancy" symptoms started the very next morning after having unprotected sex)? Could I not get my period even though I am on birth control since I didn't wait until my cycle came back to start taking my birth control? Would a blood test be able to indicate if I am pregnant now?

It is possible that your are still getting a positive pregnancy test from the previous pregnancy.

There a a couple of ways to know whether or not this is a new pregnancy. The easiest would be a series of tests, either blood tests or home pregnancy tests. Since you have already taken a home pregnancy test, that seems the easiest route.

You said that you took a test on 4/9 and 4/13 and got faint positive results. I would suggest that you wait 1 week and take another test. If the line is fainter or lighter, that indicates that the pregnancy hormone is dropping and it is not a new pregnancy. If it is darker, it could be a new pregnancy, and at that point you should get an ultrasound to confirm.

As far as your period, it takes a couple of months for your cycle to return to normal after an abortion, even on birth control. You will more than likely have a period in the next week or two.  


All Answers

Answers by Expert:

Ask Experts


Doctor Early Options


We are a group of family doctors who provide abortion care for over a decade. We can answer any health or medical related questions about early abortion, including the aspiration procedure, the abortion pill (RU486), or surgical abortion. We run a practice called Early Options, located in New York City: The practice is dedicated to making early abortion part of mainstream medical care. There are other family doctors around the United States who practice a similar approach to early abortion care: see Please do not ask "private" questions so that other women can learn from your experience. Please tell me what country you are from so that we can better help you.


Experience in the area: We are all board certified family doctors who have special training in early abortion and reproductive health. Dr. Joan Fleischman is the founder of Early Options ( dedicated to making early abortion part of mainstream medical care. Organizations: National Abortion Federation American Association of Family Physicians

Dr. Joan Fleischman, Founder M.D., Harvard Medical School M.P.A., John F. Kennedy School of Government

©2016 All rights reserved.